Statin Drug Study and Cholesterol


One should be cautious when dealing with high cholesterolDo you have high cholesterol and taking statins to lower your levels? Well doctors are now looking into if these types of medications are causing people to feel more tired during exercise and the overall feeling of fatigue in their everyday lives. Doctors predict that the cause of these feelings could be due to the lowering of vitamin D in a person?s system that is taking popular cholesterol-lowering medications.

Recently there was a study published in a 2011 online article from Archives of Internal Medication. This article discussed the study that was looking to find the cause for people feeling fatigued and feeling overly tired during and after exercise while on statins. The study did state that the Doctor completing the study felt that it would be a good idea for the patient?s doctor to lower the dose of the Statin to see if this would help stop the feeling of being fatigued.

Although, the study did not look into why the cholesterol lowering medication caused the fatigue it did look at correlation between people taking the medication and the overall feeling of tiredness. The doctors of this study really wanted to stress to doctors and patients that the feeling of being energized is a huge piece in the quality of life. It is great the patients cholesterol levels were lowered, but they should not have to feel tired all of the time.

The study randomly took 1,016 adults from Southern California to participate in the study. The people with heart disease and diabetes were excluded for medical reasons. Before the study began the participants were asked questions about their physical activity and their feeling of fatigue on a regular basis. They were asked to answer these questions with a number one through 10. The participants were then either given a placebo or a very small dosage of popular statins such as pravachol or Zocor AKA simvastatin. The study asked the participants to take the placebo once a day for 6 months. When their cholesterol was tested their numbers were found to be great and relatively close to normal.

After the participants were had their cholesterol tested they were then asked to answer the same questions from the beginning of the study. The researchers found that the people taking the Statins were significantly more likely to report a decrease in their energy levels than those taking the placebo. An even more interesting piece of data from the study showed that women taking the simvastatin were even more at risk of reporting higher levels of fatigue.

Further Research on High Cholesterol

The researchers are continuing to find the answers to many questions brought on by the initial study and will continue to look into the reasons for the feeling of fatigue and the reason why women are more commonly effected by the statins side effect than men.

Source: http://www.ama-assn.org/amednews/2012/06/25/hlsb0626.htm

One should be cautious when dealing with high cholesterol